Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 5, NWS Billings, MT

January 20, 2011Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 20, 2011, 3:46 PM MST for Stillwater County, Sweet Grass County, Montana. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2011, 3:46 PM MST (22:46 UTC)
Expired
Jan 21, 2011, 3:00 AM MST
In force
11 hr
Issued by
NWS Billings, MT

Counties Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 83 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WWUS75 KBYZ 202246
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MST THU JAN 20 2011

.VERY STRONG WINDS WILL IMPACT PARTS OF SOUTH CENTRAL MONTANA THROUGH
TONIGHT. THE WINDS WILL CREATE DANGEROUS CROSS WINDS AND DIFFICULT
TRAVELING CONDITIONS.

MTZ028-063-211100-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-110121T1200Z/
SOUTHERN WHEATLAND-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP
346 PM MST THU JAN 20 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. 

* TIMING: VERY STRONG WINDS WILL CONTINUE THROUGH LATE NIGHT
  BEFORE DECREASING OVERNIGHT.

* WINDS: WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE 
  POSSIBLE THROUGH THE AREA. 

* IMPACTS: THESE STRONG WINDS WILL CREATE DANGEROUS CROSS 
  WINDS...ESPECIALLY ALONG HIGHWAY 191 FROM BIG TIMBER TO 
  HARLOWTON AND HIGHWAY 3 TO LAVINA. SOME BLOWING SNOW WILL ALSO 
  BE POSSIBLE. 

* PEOPLE WITH TRAVEL PLANS SHOULD BE PREPARED FOR DANGEROUS 
  CROSS WINDS LATE THIS MORNING AND OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ066-211100-
/O.NEW.KBYZ.WI.Y.0005.110120T2246Z-110121T1200Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
346 PM MST THU JAN 20 2011

...WIND ADVISORY IN EFFECT UNTIL 5 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM MST FRIDAY. 

* TIMING: STRONG WINDS HAVE DEVELOPED AND WILL CONTINUE THROUGH
  LATE TONIGHT. WINDS WILL DIMINISH OVERNIGHT.

* WINDS: SOUTHWEST WINDS RANGING FROM 35 TO 50 MPH WITH GUSTS TO
  65 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE CAN CREATE HAZARDOUS DRIVING
  CONDITIONS AND CAUSE PROPERTY DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
473 
WWUS75 KBYZ 210423
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
923 PM MST THU JAN 20 2011


MTZ028-063-210530-
/O.CAN.KBYZ.HW.W.0003.000000T0000Z-110121T1200Z/
SOUTHERN WHEATLAND-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP
923 PM MST THU JAN 20 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED ACROSS THE AREA AND THE HIGH WIND WARNING HAS
BEEN CANCELLED. WEST WINDS 20 TO 30 MPH MAY CONTINUE AT TIMES
OVERNIGHT. 

$$

MTZ066-211200-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-110121T1200Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
923 PM MST THU JAN 20 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY. 

* TIMING: GUSTS TO 60 MPH HAVE STILL OCCURRED THIS EVENING AT THE
  STILLWATER MINE. STRONG WINDS WILL GRADUALLY TREND DOWN THE REST
  OF THE NIGHT...BUT OCCASIONAL STRONG GUSTS ARE STILL POSSIBLE
  OVERNIGHT. 

* WINDS: SOUTHWEST WINDS RANGING FROM 25 TO 40 MPH WITH GUSTS TO
  60 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE CAN CREATE HAZARDOUS DRIVING
  CONDITIONS DUE TO DANGEROUS CROSS WINDS AND PRODUCE LOCAL
  BLOWING SNOW REDUCING VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
538 
WWUS75 KBYZ 211000
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
300 AM MST FRI JAN 21 2011


MTZ066-211100-
/O.CAN.KBYZ.WI.Y.0005.000000T0000Z-110121T1200Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
300 AM MST FRI JAN 21 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED OVER THE ADVISORY AREA AND THE WIND ADVISORY
HAS BEEN CANCELLED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 20, 10:06 AM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 20, 10:06 AM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1006 AM MST THU JAN 20 2011

.SHORT TERM...VALID FOR TDY AND FRI...

STARTED THE BLIZZARD WARNING A FEW HOURS EARLY. WINDS INCREASED
IN STRENGTH AS EXPECTED BUT BLOWING SNOW IS ALREADY BECOMING AN
ISSUE. SURFACE OBS HAVE REPORTED VISIBILITIES AS LOW AS ONE HALF
MILE AT LIVINGSTON THIS MORNING. AN UPPER-LEVEL DISTURBANCE WILL
MOVE ACROSS THE CWA TONIGHT. KEPT POPS CONFINED TO THE MOUNTAINS
THIS AFTERNOON. SPREAD POPS ACROSS THE CWA OVERNIGHT. THE
MOUNTAINS AND LOCATIONS GENERALLY EAST OF BILLINGS WILL SEE THE
GREATEST CHANCES FOR PRECIPITATION. WILL TAKE A CLOSER LOOK AT
DAYS 2 AND 3 FOR THE AFTERNOON PACKAGE. BRS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

UNSETTLED NORTHWEST FLOW ALOFT WILL DOMINATE THE FORECAST AREA
THROUGH THE ENTIRE EXTENDED PERIOD. SEVERAL UPPER LEVEL
DISTURBANCES WITHIN THE FLOW...EACH ABOUT 24 TO 36 HOURS
APART...WILL MOVE SOUTHEAST OUT OF CANADA ACROSS THE EASTERN HALF
OF THE STATE. THE FIRST DISTURBANCE AFFECTS THE AREA SATURDAY AS
AN ALBERTA CLIPPER TYPE LOW DROPS OUT OF CANADA ACROSS THE
EASTERN PORTIONS OF THE STATE. THIS WILL RESULT IN A GOOD CHANCE
FOR ACCUMULATING SNOW ACROSS MOST OF THE PLAINS...WITH BEST
CHANCES ACROSS THE CENTRAL AND EASTERN ZONES. THE NEXT LOW
ARRIVES SUNDAY AFTERNOON AND NIGHT BUT IS FURTHER EAST ACROSS THE
DAKOTAS. QPF AMOUNTS ARE LESS AND MORE ACROSS OUR EASTERN ZONES
WITH THIS LOW. MODELS DISAGREE BY TUESDAY INTO WEDNESDAY WITH THE
ECMWF BRINGING ANOTHER DISTURBANCE THROUGH THE NORTHWEST FLOW
WITH THE GFS KEEPING CONDITIONS DRY. GIVEN UNSTABLE NORTHWEST
FLOW...CAN'T RULE OUT SOME SCATTERED RAIN/SNOW SHOWER ACTIVITY.
AS FOR TEMPERATURES...MODELS ARE NOT SHOWING ANY ARCTIC INTRUSION
THROUGH THE EXTENDED AS 850MB TEMPERATURES LOOK TO BE ABOVE
FREEZING HEADING INTO NEXT WEEK. THIS WILL RESULT IN READINGS AT
OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR. HOOLEY

&&

.AVIATION...

SKIES ACROSS THE FORECAST AREA WILL BE PARTLY TO MOSTLY SUNNY
TODAY WITH VFR CONDITIONS PREVAILING FOR MOST AREAS.
HOWEVER...CLOUDS WILL BE ON THE INCREASE ACROSS THE WESTERN AREAS
AS THE NEXT DISTURBANCE APPROACHES THAT AREA. THIS WILL BRING A
CHANCE FOR AFTERNOON SNOW SHOWERS TO THE MOUNTAINS AND ADJACENT
FOOTHILLS AND PLAINS INCLUDING THE KLVM AREA. IN ADDITION...WINDY
CONDITIONS WILL DEVELOP OVER THE WESTERN AND CENTRAL ZONES LATER
THIS MORNING...INCREASING THROUGH THE AFTERNOON. THE STRONGEST
WINDS WILL DEVELOP ALONG THE BEARTOOTH FOOTHILLS AND THE KLVM
AREA AND AREAS NORTH THROUGH JUDITH GAP. THE COMBINATION OF
STRONG WINDS AND FRESH SNOWFALL WILL PRODUCE AREAS OF BLOWING
SNOW AND SIGNIFICANTLY REDUCED SURFACE VISIBILITIES. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 030 027/039 028/035 022/037 024/036 025/041 027/039
    0/N 21/B    44/S    11/B    21/B    12/O    22/O
LVM 028 023/037 025/034 015/032 014/034 020/037 022/035
    1/Q 32/J    54/S    11/B    21/B    12/S    22/S
HDN 027 021/036 021/035 020/031 022/036 023/040 025/040
    0/B 43/J    44/S    22/S    21/B    12/S    22/S
MLS 022 022/034 019/029 016/036 022/029 019/036 022/033
    0/B 82/J    26/S    22/O    21/B    12/S    22/S
4BQ 024 021/036 019/033 017/035 022/033 019/039 023/036
    0/B 94/W    26/S    32/O    32/S    12/S    22/S
BHK 019 017/031 012/027 012/031 017/027 016/033 020/031
    2/S 94/J    16/S    32/S    22/S    12/S    22/S
SHR 027 021/037 021/035 018/036 022/034 023/040 024/038
    1/B 56/J    36/S    23/O    42/S    12/O    22/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONES
      28-63.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST FRIDAY FOR
      ZONE 34.
     BLIZZARD WARNING IN EFFECT UNTIL 5 AM MST FRIDAY FOR ZONES
      41-65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
      11 AM MST FRIDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 20, 2:17 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
217 PM MST THU JAN 20 2011

MTZ028>042-056>058-063>068-WYZ098-099-212130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
217 PM MST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF VERY STRONG WINDS AND LOW VISIBILITIES ARE OCCURRING FROM
LIVINGSTON TO BIG TIMBER NORTHWARD TO HARLOWTON AND JUDITH GAP.
BLIZZARD CONDITIONS HAVE BEEN REPORTED IN THE LIVINGSTON AREA
WHILE AREAS WITH LESS SNOW TO THE NORTH AND EAST HAVE BEEN
EXPERIENCING HIGH WINDS. EXPECT THE VERY WINDY CONDITIONS TO
PERSIST INTO THE NIGHTTIME HOURS.

OVER SOUTHEAST MONTANA A FAST MOVING WEATHER DISTURBANCE WILL
PRODUCE 1-2 INCHES OF SNOW OVERNIGHT WITH SOME MINOR BLOWING AND
DRIFTING OF SNOW. THIS DISTURBANCE WILL BRING A QUICK SHOT OF SNOW
TO THE BIG HORN MOUNTAINS AS WELL...WHERE ACCUMULATIONS COULD BE A
BIT GREATER...WITH MORE PRONOUNCED BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS OVER THE WESTERN AREAS WILL DIMINISH BY EARLY FRIDAY
BUT POOR TRAVEL CONDITIONS MAY PERSIST UNTIL LATER IN THE MORNING
DUE TO SNOWPACK AND DRIFTING OVER AREA ROADS.

ANOTHER FAST MOVING BUT STRONGER STORM SYSTEM WILL MOVE SOUTHWARD
THROUGH EASTERN MONTANA ON SATURDAY. THIS WILL BRING A GREATER
THREAT OF SNOW AND A PERIOD OF STRONG WINDS TO SOUTHEAST MONTANA.
SNOW COVER HAS BEEN SLOWLY INCREASING OVER THE PAST FEW WEEKS...SO
IT IS EXPECTED THE STRONG WINDS WILL GENERATE WIDESPREAD BLOWING
AND DRIFTING SNOW CAUSING TRAVEL IMPACTS ACROSS EASTERN MONTANA
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:06 AM MSTBlizzard WarningBYZPark, Stillwater, Sweet Grass24 hr
Jan 20, 3:06 AM MSTHigh Wind WarningBYZGolden Valley, Wheatland18 hr
Jan 20, 3:06 AM MSTWinter Weather AdvisoryBYZStillwater28 hr
Jan 20, 3:45 PM MSTWinter Storm WatchBYZCarter, Custer, Fallon, Powder River, Rosebud24 hr

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.